What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
A moisturizer is designed to keep your skin’s hydration levels balanced. Red spots on the face after using skin products may be linked to a bad reaction to one or more of the ingredients. While symptoms may dissipate once you stop using the moisturizer in question, you should see a dermatologist if your condition doesn’t improve.
Reactions to Irritants
Irritant contact dermatitis is a common cause of adverse reactions to face moisturizers. Such reactions are attributed to irritating substances, such as alcohol, bleaches and fragrances. The American Academy of Allergy, Asthma and Immunology (AAAAI) explains that this happens when the irritant damages the skin 1. Red spots may surface, and they are often painful.
Adverse reactions to moisturizers can also be attributed to allergies. This causes itchy and blister-like rashes. Unlike chemical sensitivity, an allergic reaction happens when histamine in the body reacts to certain substances, but the skin itself isn’t damaged. Allergies vary; while some people are allergic to pollinating plant-based ingredients, others may be allergic to latex and dyes. Also called allergic contact dermatitis, you may develop red spots from a reaction to a moisturizer within two days after use. The AAAAI says allergic reactions can persist for 14 to 28 days.
Skin reactions are an unexpected consequence of using a face moisturizer. The U.S. Food and Drug Administration (FDA) recommends that you contact the agency if you have any such reactions 2. While the FDA doesn’t need to approve cosmetics before they’re out on the market, manufacturers are still held accountable for selling harmful or contaminated products. Also keep in mind that reactions to a product may vary, and that not all users develop rashes.
It’s bad enough that a moisturizer causes red spots on your face -- the aftermath can be worse to contend with. Even if you stop using the product right away, the effects can still last for hours or even days. Using the right products can conceal these red spots. The “Huffington Post” recommends green concealers to cover redness. Apply with your fingertips and dab on for the best results. You may also consider a multipurpose tinted moisturizer to even your skin tone while providing hydration.
Skin reactions are an unexpected consequence of using a face moisturizer. Also called allergic contact dermatitis, you may develop red spots from a reaction to a moisturizer within two days after use. Red spots on the face after using skin products may be linked to a bad reaction to one or more of the ingredients.
- Goodshoot/Goodshoot/Getty Images